Jul 28, 2003
Hello Doctor. I am having continued chronic fatigue. First the basics. I've been positive since 1990. My CD4 is 138 and no viral load. Both very good for me considering for much of the late '90s I had single digit CD4. I take Kaletra, Epivir, Viread and Ziagen. Additionally I take Lexapro, buspar and have just switched within last two months from neurontin/seroquel to ambien 5mg. I take Bactim, and allegra D and flonase for my allergies. I have suffered from low energy marked by periods of hyperactivity for a for a couple of years now. I only noticed it so much since I went back to work last July. I have a pattern of crashing every few days. I just can't get out of bed, except to go to the bathroom or if I am itching enough to take meds. My testosterone is within normal levels , my B12 also. Both at the low end. Nothing else on the is weird (RBCs, WBCs) except my triglycerides and choledterol have been over 200 last two labs. My problem is that I crash for periods of 15-24 hours every 5 to 6 days. If I try to get up my heart races, I get dizzy, I sweat, instead I just sleep and dream. Right now I haven't crashed since a 32 hour stint on Sat/Sun. My heart races when I lay down, but I can't get calm enough to sleep well. This is what happens if I don't take Ambien also. I can't sleep at night. Can't sleep deeply, constantly up and think I'm awake. I have hard erections at night in the morning, but sometimes I can't when I want to and low appetite for sex in general. My HIV specialist says it's all in my head. My psychiatrist has adjusted my meds considerably to where I deal with low grade anxiety but off seroquel, nuerontin and effexor. My PCP said it was probably the meds. Can you please tell me what I am leaving out? Is there no hope do I just accept this? I don't drink or do drugs. I quite drinking caffine, I am adding NAC, Vitamin B12, Vitamin D to my regimine, I am going for an hour walk and I do have the energy for that allthough my heart races a bit. Please guide me what I should be keeping track of or how to talk to them. Everyone is frustrated, me, my doctors, my work.
Response from Dr. Frascino
Fatigue is one of the most common and most frustrating symptoms those of us living with the virus have to cope with. Fatigue is not like diagnosing and treating a common ear infection. Finding the cause or causes of fatigue is often challenging. It frequently takes several visits and collaborative detective work with your HIV specialist to figure out what's wrong and how best to treat it. There are many potential causes that I've written about extensively on this forum, including anemia, hormonal imbalances, drug side effects, unrecognized infections, psychological causes, inadequate sleep/diet/exercise, etc. you can read about these by reviewing questions posted in the archives.
In your case, the fatigue seems to be interspersed with episodes of being "hyper." Some of the symptoms you describe - sleep abnormalities, sweating, feeling dizzy, rapid heartbeat, etc., can occur with anxiety. Continue to work closely with your psychiatrist regarding this possibility. Hopefully the new adjustment in your meds will help.
Second, your T-cell count is still below 200, so you are at increased risk for some opportunistic infections. Watch for other possible related symptoms, such as fever, headaches, cough, rash, diarrhea, etc. Have your HIV specialist evaluate these if they occur. You should also be on some type of PCP prophylaxis, such as Bactrim.
Third, your testosterone levels are at the "low end" of normal and you have decreased libido. You might consider checking your "free testosterone" or even trying a topical testosterone supplement to boost your levels back into the middle to upper normal range to see if this helps.
If things don't improve, consider asking your HIV specialist to put you on temporary disability from your work, so that you can focus on your health.
No, you don't "just have to accept" feeling chronically fatigued. Try not to get frustrated. Things can (and hopefully will) improve significantly. Good luck.
- Diarrhea After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Itchy Scrotum After Erotic Massage Sign Of HIV AIDS
- Itchy Vagina After Touching Used Condom Sign Of HIV AIDS
- Jock Itch After Rimming Sign Of HIV AIDS
- Sinus Infection After Open Mouth Kissing Worried I Have HIV
- Tingling In Fingers After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.